Abstract

An optimal balance of spherical aberrations under partially coherent illumination is presented. The visibility of a two-point image as a merit function is used to estimate the image aberrations. Although the optimal balance of aberrations has been evaluated by Maréchal [ Rev. Opt. 2, 257 ( 1947)] and Wang [ Proc. Phys. Soc. London 53, 157 ( 1941)] for incoherent illumination, it has not been treated for partially coherent illumination. In this paper, a general relationship between the optimal balance of aberrations and the degree of mutual coherence under partially coherent illumination is discussed. The result obtained for incoherent illumination turns out to be a special case of that for partially coherent illumination. In other words, the result of optimal balance of aberrations under partially coherent illumination is a general case that includes coherent, incoherent, and partially coherent illumination.

© 1981 Optical Society of America

Full Article  |  PDF Article
OSA Recommended Articles
Large-sphere limits of the Mie-scattering functions

Petr Chýlek
J. Opt. Soc. Am. 63(6) 699-706 (1973)

Note on the recurrence between Mie’s coefficients

B. Verner
J. Opt. Soc. Am. 66(12) 1424-1425 (1976)

Superresolving phase conjugate scanning microscope

Chongchang Mao, Kristina M. Johnson, and W. Thomas Cathey
Appl. Opt. 29(26) 3753-3765 (1990)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (3)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (37)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription